Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 92, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 13, 2018, 3:06 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2018, 3:06 PM MST (22:06 UTC)
- Expired
- Aug 13, 2018, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 72 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
889 WGUS55 KFGZ 132206 FFWFGZ AZC005-025-140100- /O.NEW.KFGZ.FF.W.0092.180813T2206Z-180814T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 306 PM MST MON AUG 13 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... Coconino County in north central Arizona... * Until 600 PM MST * At 303 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area, along and west of Oak Creek Canyon from 5 to 10 miles north of Sedona. Up to one inch of rain has fallen over a short period of time, with additional heavy rain expected through 330 PM MST. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Junipine Resort, Slide Rock State Park, Cave Springs Campground, Pine Flat Campground, Manzanita Campground, Sterling Fish Hatchery and West Fork Of Oak Creek. This includes the following streams and drainages...Dry Creek...West Fork Oak Creek...Pumphouse Wash and Oak Creek. This includes State Route 89A between mile markers 380 and 392. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3506 11170 3492 11174 3494 11191 3509 11185 $$ JJ
2 follow-up statements
076 WGUS75 KFGZ 132319 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 419 PM MST MON AUG 13 2018 AZC005-025-140100- /O.CON.KFGZ.FF.W.0092.000000T0000Z-180814T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai-Coconino- 419 PM MST MON AUG 13 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR YAVAPAI AND COCONINO COUNTIES... At 414 PM MST, gauge reports indicated that 1.0 to 1.5 inches of rain had fallen over the West Fork of Oak Creek Canyon earlier this afternoon. At 4:15 PM MST, radar indicated that only light showers remained. However, runoff is likely still occurring from side canyons and the area of West Fork should be avoided through at least 5:00 pm. Further storm decelopment is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3506 11170 3492 11174 3494 11191 3509 11185 $$ McCollum
538 WGUS75 KFGZ 140103 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 603 PM MST MON AUG 13 2018 AZC005-025-140112- /O.EXP.KFGZ.FF.W.0092.000000T0000Z-180814T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai-Coconino- 603 PM MST MON AUG 13 2018 ...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES HAS EXPIRED... The heavy rain that occurred earlier this afternoon over the West Fork of Oak Creek has ended. Flooding is no longer a threat. LAT...LON 3506 11170 3492 11174 3494 11191 3509 11185 $$ McCollum
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:53 AM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 13, 9:53 AM MST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 953 AM MST Mon Aug 13 2018 .SYNOPSIS...Typical monsoon conditions will continue across Arizona this week, bringing scattered afternoon and early evening thunderstorms to much of the area. The highest chances will remain along and south of the Mogollon Rim. Some storms will produce heavy rainfall, hail, and strong winds. && .UPDATE...The mid level ridge is centered near the four corners this morning, placing our region in a light easterly mid level flow. Moisture hasn't changed too much this morning, with the precipitable water value at 0.79" on the Bellemont sounding, almost identical to Sunday morning. High resolution models indicated storm development along the Mogollon Rim and White Mountains by around noon to 1 PM MST. Storms are expected to move slowly toward the west-southwest. There will be a threat of damaging wind and large hail with a few of the storms, mainly for portions of Yavapai and Gila counties this afternoon and early evening. Forecasts have been updated this morning to increase storm chances today, especially for areas south of the Mogollon Rim. && .PREV DISCUSSION /306 AM MST/...Models are expecting a return to a more active pattern by Wednesday as the ridge drifts over the New Mexico area and southerly flow from the Gulf of California begins to bring more moisture into the State. An increase in shower activity is expected to continue through the later half of the week and into the first part of the weekend. By Sunday Models are starting to hint at the possibility of another decrease in available moisture that could cause a downturn in thunderstorm activity early into next week. Confidence is low in this solution due to the run to run and model to model inconsistencies. Have avoided moving towards this solution just yet, but the potential does exist for a decrease in thunderstorm activity again by the start of next week. && .AVIATION...For the 18Z package...The forecast through 06z Tuesday has been updated to increase thunderstorm coverage for areas along and south of a line from KGCN-KGCN-KSOW through Yavapai County. Scattered to numerous storms to begin in this area around 19z, with storms drifting slowly to the south. Isolated storm coverage northeast of this line. MVFR and local IFR condtions possible with any storm. Showers and tstorms to decrease aft 03z. Otherwise VFR with sfc winds W-NW 5-15kt. && .FIRE WEATHER...Todays forecast has been updated to increase thunderstorm chances along and south of a line from Tusayan- Flagstaff-Show Low through Yavapai county. Similar coverage is expected Tuesday afternoon. Wednesday through Friday...Moisture should increase across the area. Look for increasing thunderstorm coverage, especially along and south of the Mogollon Rim. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ/Suk AVIATION...DL FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 13, 1:09 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
109 PM MST MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 2 SSE DEWEY-HUMBOLDT 34.50N 112.23W
08/12/2018 YAVAPAI AZ FIRE DEPT/RESCUE
SWIFT WATER RESCUE ALONG THE PRESCOTT ST LOW
WATER CROSSING OF AGUA FRIA RIVER IN
HUMBOLDT. MOTORIST ATTEMPTED TO CROSS
FLOODED ROADWAY.
&&
KDLocal storm report, Aug 13, 1:15 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
115 PM MST MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 2 SSE DEWEY-HUMBOLDT 34.50N 112.23W
08/12/2018 YAVAPAI AZ FIRE DEPT/RESCUE
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
SSE DEWEY-HUMBOLDT. SWIFT WATER RESCUE ALONG
THE PRESCOTT ST LOW WATER CROSSING OF AGUA
FRIA RIVER IN HUMBOLDT. MOTORIST ATTEMPTED
TO CROSS FLOODED ROADWAY. ESTIMATING A DEPTH
OF APPROXIMATELY 12" OF WATER FLOWING ACROSS
THE ROAD FROM VIDEO OF THE EVENT.
&&
KDSpecial weather statement, Aug 13, 2:36 PM MST, 30 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 236 PM MST MON AUG 13 2018 AZZ011-132215- Chuska Mountains and Defiance Plateau- 236 PM MST MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY IN THE LUPTON AREA UNTIL 315 PM MST... At 235 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Tse Bonito to Lupton. Movement was southwest at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Oak Springs Valley, Houck, Pine Springs. LAT...LON 3518 10928 3560 10934 3567 10905 3526 10905 TIME...MOT...LOC 2135Z 066DEG 11KT 3558 10907 3535 10904 JJ
Special weather statement, Aug 13, 2:44 PM MST, 22 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 244 PM MST MON AUG 13 2018 AZZ015-038-132230- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 244 PM MST MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES INCLUDING OAK CREEK CANYON UNTIL 330 PM MST... At 243 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles west of Kachina Village to near Munds Park. Movement was west at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Munds Park, Junipine Resort, Slide Rock State Park, Cave Springs Campground, Pine Flat Campground, Manzanita Campground, Sterling Fish Hatchery and West Fork Of Oak Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3507 11213 3486 11182 3495 11152 3514 11183 TIME...MOT...LOC 2143Z 077DEG 10KT 3509 11184 3499 11168 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:42 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 48 min |
| Aug 12, 6:07 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 12, 6:14 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 46 min |
| Aug 12, 6:27 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 48 min |
| Aug 12, 6:39 PM MST | Special Weather Statement | FGZ | 51 min | |
| Aug 12, 6:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 33 min |
| Aug 12, 6:59 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 46 min |
| Aug 12, 7:02 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 17 min |
| Aug 12, 7:08 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 21 min |
| Aug 12, 7:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 44 min |
| Aug 12, 8:25 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 50 min |
| Aug 12, 9:02 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 12, 9:11 PM MST | Special Weather Statement | FGZ | 49 min | |
| Aug 13, 2:36 PM MST | Special Weather Statement | FGZ | Apache | 39 min |
| Aug 13, 2:44 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 13, 3:23 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 22 min |
| Aug 13, 3:34 PM MST | Special Weather Statement | FGZ | 26 min | |
| Aug 13, 3:52 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 13, 4:13 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 13, 4:29 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.